Bring on the Chemotherapy . . . 

After a cancerous tumor was removed from my right breast on July 17, 2008, a portion of it was sent to be tested with a relatively new test called the Oncotype DX.

It tests various tumor features like hormone receptor and HER-2 status, along with other genetic markers. Results return with a score between 0 and 100. The higher the score, the greater the risk of a cancer recurrence and the more benefit that can be gained from having chemotherapy.

My score was on the cusp of mid-range and my oncologist recommended a regimen of four chemo treatments. I concurred with her and prepared for the uncharted territory of undergoing chemotherapy. In the meantime, on August 14, a surgical re-excision was done in an attempt to remove the DCIS (ductal carcinoma in situ) that remained after the lumpectomy. It was not successful.

There would be a third surgery, but it was not urgent and the chemo would come first. It was addressing the invasive cancer that had been found and removed, but that presented a bigger threat than the remaining DCIS. I would receive Taxotere and Cytoxan in combination in 4 treatments that would each be 3 weeks apart. In preparation, Darcy and I attended chemo class at my cancer center. We learned about what could be expected and walked out with a folder of information. We also toured the area where the chemotherapy would be given.

It was a bit overwhelming and more than a little disconcerting to consider what getting chemotherapy would feel like and do to me. But I appreciated that I was taking this step and that it could help improve my odds of becoming and staying cancer-free.

My first treatment was on Sept. 12 and the fourth and final one was on Nov. 13.

Before each treatment, I took pre-medications to help offset the potential side effects of the chemo. I started on the corticosteroid Decadron the day before chemo treatments and took it for four days. I took the anti-anxiety medication Ativan before my first treatment, and a couple more times to help me get some sleep, but I was hesitant to get too comfortable taking it.

The Decadron would give me a flushed face, a strong appetite, and a hyped-up brain. I called it my “Decadron buzz” and made some jokes about it. But It was the start of feeling “not myself” that would last for a couple weeks with each treatment.

Between the Decadron and the fairly new anti-nausea medication Aloxi, the side effects of the chemo were kept in check. I would receive the Aloxi intravenously at the start of each treatment, after the nurses got an IV and some saline going.

When it comes to chemo drugs though, both the heavy hitters and the pre-meds, they all came with side effects. The Aloxi stopped most of the nausea, but it also stopped my intestinal tract. Add stool softeners to the regimen. The Taxotere and Cytoxan would hit me the hardest usually between days 3 and 6 after a treatment. It is hard to describe, but I felt off, exhausted, agitated, puffy, overall not myself. I joked that nothing could curb my appetite, not even chemo. I exercised some and kept working most days, but it was grueling. The wonderful support I got in so many ways was very much appreciated.

I expected the chemo drugs to look different than clear fluid in an IV bag, but they looked pretty mild. Not like the toxic killers they are. I didn’t know if I would feel them moving through my body. I didn’t really, except for one time when the IV was started too fast and I could painfully feel the drug go up my arm and into my chest area. That only happened once, thankfully. Each drug took about an hour to be administered, so each treatment day meant hours spent at the cancer center.

Each time I had a treatment, the effects started to accumulate. My hair started coming out two weeks after the first round of chemo, just like I was told it would. Over the next weeks I lost most of the hair on my body. Chemo kills fast growing cells-which hair follicles and intestinal cells are-but that also includes any cancer cells roaming around. I would encourage the chemo drugs to “go get those little SOBs” each time I had a round.

The side effects weren’t pleasant, but they were a price I was willing to pay. With my treatments three weeks apart, I usually felt pretty good after two weeks. That gave me a few good days before the next round came along. That really helped morale and my physical and emotional states.

After four rounds and heading into the holidays, this is what I looked like:

img_1547
I liked my wig, but the bloated, puffy look not so much. Prior to chemotherapy, I hadn’t looked or physically felt like a cancer patient. Now I did and it was oddly comforting. I was doing all I could to improve my odds. Whatever came with that was worth it.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s